NewsRegionBaltimore County

Actions

Building an army to fight the war against opioids

Posted: 11:23 PM, Jul 19, 2018
Updated: 2018-07-20 03:23:17Z

People from Baltimore City have saved more than 2,500 people from opioid overdoses.

On Thursday a room full of people in Pikesville learned how to save someone suffering from an overdose.

WMAR2 reporter Eddie Kadhim is now certified to carry and administer Naloxone because of that training.

The people who completed the training got the tools they need to save lives. Two treatments of Narcan Nasal Spray, a type of Naloxone.

They also got a certificate that will get even more over the counter so they can save more lives.

The event was put on by the Pikesville-Owings Mills Rotary Club with help from the Baltimore County Health Department.

“We have empowered 100 people to be able to administer the naloxone to an overdose patient,” said Dr. Nina Mezu-Nwaba. “That’s a lot of lives that we have saved.”

Nwaba works for the FDA and serves as the president of the Pikesville Rotary club.

The training taught people what an opioid induced overdose looks like, and how to get 9-1-1 operators to get a team there quick.

First you want to tell them that the person is unresponsive and unconscious, they will also be making a gurgling noise and have a blueish black hint in their finger.

Naloxone reverses opioid overdoses by bringing people’s breath back.

Eye Dr. Kelechi Mezu-Nnabue was one of the people who was trained Monday night.

 “To know when someone is overdosing, how you can be of help to people in the community,” Nnabue said “To be able to identify the signs and symptoms that someone with an opioid overdose would have.”

It doesn’t have any effect on someone who hasn’t taken opioids, is safe for children and pregnant women, and wears off in around an hour.

There’s a lot of myths about how you’re supposed to respond to somebody overdosing.

The first thing you do is shake them and yell.

If that’s not working take your hand make a fist and rub it in between their breast plate, and make sure you call 9-1-1.

To administer the Narcan lay the person on their back, tilt their head back while supporting the neck, and put the nozzle into their nose and press the plunger.

If they don’t respond after a minute give a second dose, and then get some oxygen into them.

Narcan does have does have an expiration date, it goes bad after about two years, you can see it right on the bottom of the box.

All the area health departments offer free opioid overdose trainings if you want to learn what I learned to tell this story.